Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 2008 Dec;42(12):1903-7. doi: 10.1345/aph.1L067. Epub 2008 Nov 18.

Cushing's syndrome induced by misuse of moderate- to high-potency topical corticosteroids.

Author information

1
Pharmacy Department, Centre Hospitalier de Martigues, Martigues, France.

Abstract

OBJECTIVE:

To report a case of Cushing's syndrome caused by continuous use of moderate- to high-potency topical corticosteroids over several months.

CASE SUMMARY:

An 11-month-old patient with atopic dermatitis received uninterrupted treatment with moderate- to high-potency topical corticosteroids. He presented with several food allergies and was admitted to the hospital after atopic dermatitis worsened. Signs of growth retardation, which had begun at 6 months of age, were also noted during the child's hospital stay. An endocrinologist concluded that a lower-than-normal bone density scan and growth retardation on both weight and growth curves were due to suppression of the hypothalamicpituitary-adrenal (HPA) axis and a multifactorial failure to thrive.

DISCUSSION:

This is a case of an infant overexposed to topical corticosteroid treatment who developed Cushing's syndrome within a few months. Local treatment of atopic dermatitis is classically based on the use of topical corticosteroids in combination with an emollient or other drugs. To limit local and general damaging effects, the choice of topical corticosteroid must be made in terms of patient age, severity and site of the rash, and the extent of skin involvement. Several factors influence the systemic absorption of topical corticosteroids. While our literature review indicated the possibility of a multifactorial origin of the child's growth retardation, the use of topical corticosteroids was shown to have contributed to suppression of the HPA axis. Application of the Naranjo probability scale indicated a probable relationship between the continuous and sustained administration of topical corticosteroids over several months and suppression of the HPA axis. Although topical corticosteroids are widely used and can be perceived by parents and patients to be safe, daily documentation of agents used and body surfaces exposed should be done during long-term treatment.

CONCLUSIONS:

Continuous use of moderate- to high-potency topical corticosteroids over several months can contribute to Cushing's syndrome. Growth and development as well as cortisol levels should be monitored in children on long-term topical corticosteroid treatment.

PMID:
19017822
DOI:
10.1345/aph.1L067
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center